Pediatric dosing errors common with IV acetaminophen
HealthDay News -- Use of a new intravenous acetaminophen formulation is associated with dosing errors similar to those that occur with oral formulations in neonates, infants and small children, according to a study published online in Pediatrics.
Richard C. Dart, MD, PhD, from Denver Health, and Barry H. Rumack, MD, from the University of Colorado School of Medicine in Denver, report that most events involve a 10-fold dosing error, caused by calculation of the dose in milligrams and administration of the 10 mg/mL solution in milliliters without adjusting the volume.
"[C]linicians should write the dose in both milligrams and in milliliters to prevent confusion of the amount with the volume," the researchers wrote.
For the intravenous formulation, overdose assessment is similar to calculating oral overdose. Clinicians should draw serum acetaminophen concentrations four hours after the start of the infusion, or as soon after that as possible. If levels are above the treatment line on the Rumack-Matthew nomogram, clinicians should initiate treatment with acetylcysteine.
"Hospitalists and intensivists can anticipate cases of iatrogenic dosing errors of intravenous acetaminophen in young children. Proactive consultation with your hospital's department of pharmacy and nursing staff when this product is added to the formulary would raise awareness of this potential error and could prevent dosing errors," Dart and Rumack wrote.
Clinicians should report dosing errors to the regional poison center, so that experience with this product can be collated. Both Dart and Rumack worked as consultants to IV acetaminophen manufacturer, Cadence Pharmaceuticals, to develop these recommendations.